SALT LAKE CITY, Jan. 10, 2012 /PRNewswire/ -- With cold and flu season officially upon us, now is the perfect time to review how to safely treat a child's cough and cold symptoms. You'd think it would be as easy as giving your child an over-the-counter pediatric cough or cold medicine but it's not, and the potential dangers to your child are nothing to sneeze at.
According to a recent study by the University of Michigan C.S. Mott Children's Hospital, one of the top pediatric hospitals in the country, research has linked OTC cough and cold medicines to cases of poisoning or death in hundreds of children 2 years of age and younger. In addition, complications from cough medication use are estimated to send thousands of children under the age of 11 to emergency rooms every year.
At the center of the issue is a drug called Dextromethorphan, a controversial ingredient used frequently in pediatric cough medications that is no longer supported by the American Academy of Pediatrics. As stated in Pediatrics, The Official Journal of the American Academy of Pediatrics, "acute overdosage of cough mixtures containing Dextromethorphan has resulted in behavioral disturbances, including respiratory depression."
In 2008, the US Food & Drug Administration (FDA) issued a Public Health Advisory formally recommending that drug-based OTC cough and cold products not be used in infants and children under the age of two "because serious and potentially life-threatening side effects can occur."
As a result of the warnings, the Consumer Healthcare Products Association (CHPA), an association that represents most of the makers of children's OTC cough and cold medicines, announced that its members were voluntarily changing their product labels to say "do not use" in children under 4 years of age and introducing child-resistant packaging and new measuring devices. In Canada and the UK, Dextromethorphan has been banned in products for children under 6.
Dr. Zak Zarbock, a Utah-based pediatrician who spoke at an FDA advisory hearing about the dangers of OTC cough and cold medications, was so concerned about the dangers of Dextromethorphan that he developed Zarbee's, a line of all-natural, gluten-free cough and cold remedies that contain no Dextromethorphan or other drugs, no alcohol or dyes, and carry no risk of overdose or side effects.
Recommended by more than 40,000 pediatricians nationwide, Zarbee's makes a cough syrup with a special blend of honeys fortified with immune-boosting vitamins that is safe for children as well as pregnant and nursing women and a nighttime drink that soothes coughs and promotes healthy sleep.
Despite the FDA and AAP warnings and the CHPA response, Dextromethorphan can still be found in the majority of children's OTC cough and cold medications and is being given regularly to young children: the C.S. Mott Children's Hospital study found that more than 60 percent of parents with children 2 and under have given their children an OTC cough and cold medicine within the last 12 months.
Even more troubling is that some health care providers don't understand the dangers: the study also found that nearly half of parents who gave their young children OTC cough and cold medicines say their health care provider did not warn them against doing so.
According to the report, "There are challenges to informing parents about this topic. The FDA warning is specific to children 2 and under—but parents of those kids may not have heard the warnings issued more than 2 years ago. Each year, a new generation of parents must be educated about a wide variety of health care issues for the children."
There are surprisingly few safe and effective drug-free cough and cold remedies like Zarbee's on the market for children, so what can parents do to treat their young children safely? The most important thing is to read product labels and avoid any OTC product that contains Dextromethorphan or other drugs. Parents are also advised to follow the FDA's recommendations (source: www.fda.gov):
- Call a physician, pharmacist or other healthcare professional if you have any questions about using cough or cold medicines in children 2 years of age and older.
- Only use the measuring spoons or cups that come with the medicine or those made especially for measuring drugs. Do not use common household spoons to measure medicines for children since household spoons come in different sizes and are not meant for measuring medicines.
- Carefully follow the directions on the label. These directions tell you how much medicine to give and how often you can give it.
- Understand that using OTC cough and cold medicines are intended only to treat your child's symptom(s). OTC cough and cold medicines do not treat the cause of the symptoms or shorten the length of time your child is sick. They only relieve symptoms and make your child feel more comfortable.
- Check the "active ingredients" section of the label. This will help you understand what "active ingredients" are in the medicine and what symptoms each active ingredient is intended to treat. Cough and cold medicines often have more than one "active ingredient" (such as an antihistamine, a decongestant, a cough suppressant, an expectorant or a pain reliever/fever reducer).
- Be very careful if you are giving more than one OTC cough and cold medicine to a child. Many OTC cough and cold medicines have more than one "active ingredient." If you use two medicines that have the same or similar "active ingredients" a child could get too much of an ingredient which may hurt your child. For example, do not give a child more than one medicine that has an antihistamine.
- Do not use these products to sedate your child or make your children sleepy.
- Choose OTC cough and cold medicines with childproof safety caps, when available, and store the medicines out of the reach of children.
The fastest-growing children's cough and cold brand in the country, Zarbee's is proven safe and effective for children 12 months of age and older. Developed by Dr. Zak Zarbock, one of the country's top pediatricians, Zarbee's products—a children's cough syrup with a special blend of honeys fortified with immune-boosting vitamins that is also safe for women who are pregnant or nursing and a nighttime drink that soothes coughs and promotes healthy sleep—are recommended by more than 40,000 pediatricians nationwide. Zarbee's products are all natural and gluten free, contain no drugs, alcohol and dyes, have no side effects and carry no risk of overdose. Zarbee's All-Natural Children's Cough Syrup and Zarbee's Nighttime Cough & Sleep Drink each retail for a suggested $8.99 and may be purchased at Walgreens, CVS, Rite Aid, Kmart, Kroger, Winn Dixie, Albertsons and Meijer stores nationwide as well as on www.zarbees.com. For more information, visit www.zarbees.com.